Kentucky, 2011Flash Flooding in Kentucky, July 30, 2011
July 30, 2011 · NWS LMK · 3 events in 3 counties and zones
Precipitable water values in excess of 2 inches, weak winds aloft and the presence of a weak boundary led to the development of scattered slow moving storms across central Kentucky during the afternoon of July 30th. These storms produced isolated rainfall totals of 2 to over 3 inches within an hour's time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitable water values in excess of 2 inches, weak winds aloft and the presence of a weak boundary led to the development of scattered slow moving storms across central Kentucky during the afternoon of July 30th. These storms produced isolated rainfall totals of 2 to over 3 inches within an hour's time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 30, 1:56 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 30, 1:56 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
256 PM EDT SAT JUL 30 2011
.SHORT TERM (TONIGHT AND SUNDAY)...
CONVECTION OVER THE AREA THIS AFTERNOON CONTINUES WITH MAINLY SLOW
MOVING T-STORMS WITH VERY HEAVY RAINFALL. 12Z SOUNDINGS FROM
ILN/BNA REVEAL A VERY MOIST ATMOS WITH DEEP WARM CLOUD LAYER AND
PWATS IN EXCESS OF 2 INCHES SUPPORTING THIS HEAVY RAINFALL.
ACCORDING TO THE 15Z HRRR...THIS CONVECTION SHOULD CONTINUE THROUGH
THE EARLY EVENING HOURS BEFORE DISSIPATING OR BECOMING VERY ISLD IN
NATURE WITH LOSS OF DAY TIME HEATING. ONE MORE UPPER LEVEL WAVE
LOOKS TO PASS THROUGH OVERNIGHT WITH THE SFC BOUNDARY OVER CENTRAL
KY PUSHING SOUTH INTO TENNESSEE. THEREFORE WILL KEEP A 20 POP IN
OVERNIGHT OVER THE ENTIRE AREA.
FOR SUNDAY...THE BOUNDARY SHOULD BE SETTLED JUST TO OUR SOUTH.
SOUTH CENTRAL KY MAY BE CLOSE ENOUGH STILL TO GET SOME ISLD
CONVECTION ACROSS ESPECIALLY IN THE MORNING. ALSO...SUNDAY MORNING
WE COULD SEE SOME PATCHY FOG WITH VERY LIGHT OR CALM WINDS AND MOIST
LOW LEVELS FROM RAINS THIS AFTERNOON. A LIMITING FACTOR MAY BE SOME
UPPER LEVEL CLOUDS STICKING AROUND OVERNIGHT FROM CONVECTION.
HOWEVER...THINK THAT THERE/S STILL A PRETTY GOOD CHANCE AT SOME
LIGHT PATCHY FOG SO WILL INCLUDE IN THE GRIDS.
AS FOR TEMPS...TONIGHT/S LOWS SHOULD BE SLIGHTLY COOLER THAN LAST
NIGHT IN THE LOW TO MID 70S FOR THE MOST PART. WE SHOULD SEE MORE
SUNSHINE FOR SUNDAY AFTERNOON THAN WE DID TODAY SO WILL BE A BIT
WARMER WITH HIGHS IN THE UPPER 80S TO LOWER 90S FOR SUNDAY.
.LONG TERM (SUNDAY NIGHT - SATURDAY)...
WELL...THE MAIN STORY OF THE FCST IS OF COURSE THE HEAT AND HUMIDITY
...WITH THE SECONDARY STORY BEING A COLD FRONT MOVING INT OT HE AREA
AT THE END OF THE WORK WEEK BRINGING SOME MUCH NEEDED SCT CONVECTION
TO SOME LUCKY FOLKS.
MON-WED...
A HERCULEAN 597M ANTICYCLONE REMAINS ANCHORED BETWEEN MCCONNELL AFB
KS AND VANCE AFB OK WITH THE RIDGE EXTENDING WELL NORTH AND EAST OF
CENTER. THIS WILL SUPPRESS ANY CONVECTION WITH TORRID LOW AND MID
LEVEL TEMPS. WITH VEGETATION DRYING OUT...AREAS WEST OF I 65 MAY
HAVE OUR 1ST 100 DEGREE DAY ON TUE. FOR NOW WILL KEEP IT AT 98 AND
LET NEXT COUPLE OF SHIFTS REFINE THIS...BUT WITH +20C AIR OVER
WESTERN 1/3 OF CWA...THE DOG DAYS OF SUMMER WILL BE CONTINUING IN
EARNEST. LOWS WILL BE BALMY IN THE 70S. THERE WILL UNDOUBTEDLY BE
SOME HEAT HEADLINE OUT ON TUE AND WED AT SOME POINT.
ON WED...LEFT THE SLIGHT CHANCE POPS IN ACROSS NRN 1/3 OF THE AREA
AND ORIENTATED FROM THE NW THRU SE WITH CONVECTION THAT MOVES DOWN
THRU - SAT...
THE NEXT FRONT MOVES INTO THE REGION SUPPRESSING HEIGHTS A TAD AND
BRINGING A COUPLE OF DAYS OF SCT POPS AND SLIGHTLY COOLER
TEMPERATURES. TIMING OF THE FRONT IS NOT CLEAR YET ESPECIALLY W.R.T.
THE ECM PLACEMENT. THE ECMWF IS MUCH FASTER AND FURTHER SOUTH
COMPARED TO OTHER MODEL GUIDANCE. THERE IS TOO MUCH UNCERTAINTY WITH
TIMING AND LOCATION DIFFERENCES TO MAKE BIG CHANGES. OVERALL
FOLLOWED HPC GUIDANCE AND RAISED POPS THU AND FRI UP ABOUT 5% AND
ADDED SLIGHT CHANCE POPS ON SAT AS IT APPEARS THE WEAK FRONT REMAINS
STALLED OUT OVER THE AREA.
THE HIGHS ON THURSDAY AND FRIDAY WILL BE COOLER DUE TO MORE CLOUD
COVER FROM CONVECTION...WHICH WILL KEEP TEMPS SOMEWHERE FROM THE
UPPER 80S TO LOW 90S. OVERNIGHT LOWS WILL GENERALLY BE IN THE 70S.
&&
.AVIATION (18Z TAF ISSUANCE)...
SHOWERS AND A FEW THUNDERSTORMS ARE BEGINNING TO POP OVER THE AREA
THIS AFTERNOON. UPPER LEVEL SHORT/WV ENERGY...A SFC FRONT OVER
CENTRAL KY...AND POCKETS OF HEATING UNDER PARTLY CLOUDY SKIES ARE
AIDING IN CONVECTIVE INITIATION. HAVE FOLLOWED THE 13Z HRRR FOR THE
MOST PART WITH THE AFTERNOON CONVECTION FORECAST WHICH HAS THE BEST
HANDLE ON THE CURRENT PRECIP. WE SHOULD SEE SCATTERED STORMS ACROSS
THE AREA SO KEPT THE VCTS. IF ANY STORM LOOKS TO DEFINITELY HIT A
TAF SITE...WILL NEED TO QUICKLY AMEND AS HEAVY RAINFALL LOOKS
PROBABLE AND WOULD LIKELY CAUSE IFR/MVFR RESTRICTIONS. STORMS
SHOULD DIE DOWN AROUND 0Z TONIGHT.
THE NEXT FORECAST CHALLENGE WILL BE FOG TONIGHT. THINK THAT SOME
UPPER LEVEL CLOUDS SHOULD STICK AROUND SOMEWHAT LIMITING FOG.
HOWEVER...IF STORMS HIT OR GET CLOSE TO A TAF SITE THIS
AFTERNOON...IT WILL PRIME THE MESOSCALE ENVIRONMENT WITH PLENTY OF
LL MOISTURE FOR FOG FORMATION TONIGHT. THEREFORE WENT AHEAD AND PUT
MVFR BR IN BWG/LEX...6SM AT SDF.
WINDS SHOULD BE GENERALLY LIGHT THROUGH THE PERIOD OUT OF A WESTERLY
DIRECTION THIS AFTERNOON...TURNING NNE FOR TONIGHT AND TOMORROW.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
SHORT TERM........AMS
LONG TERM.........JDG
AVIATION..........AMS
Hazardous weather outlook, Jul 30, 2:40 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT SAT JUL 30 2011
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-311945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
340 PM EDT SAT JUL 30 2011 /240 PM CDT SAT JUL 30 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING BECOMING ISOLATED FOR THE OVERNIGHT HOURS. THE MAIN THREATS
WITH THESE STORMS WILL BE VERY HEAVY RAINFALL POSSIBLY CAUSING
FLOODING PROBLEMS AND EXCESSIVE LIGHTNING. GUSTY WINDS WILL BE A
SECONDARY THREAT AS WELL ESPECIALLY LATE THIS AFTERNOON AND EARLY EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY WITH THE MAIN
THREATS BEING VERY HEAVY RAINFALL AND EXCESSIVE LIGHTNING. THE
HIGH HEAT AND HUMIDITY WILL MOVE BACK INTO THE AREA TUESDAY AND
WEDNESDAY...WITH HEAT INDICES OVER 100 DEGREES IN MOST LOCATIONS.
A COLD FRONT WILL PUSH INTO THE REGION LATE IN THE WORK
WEEK...BRINGING SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND
FRIDAY WITH HEAVY RAIN AND LIGHTNING BEING THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY WIND DAMAGE OR DAMAGING WIND
GUSTS AS WELL AS HIGH RAINFALL TOTALS OR FLOODING TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE THIS EVENING.
AMS/JDG
Flash Flood, Madison
- When
- July 30, 2:40 PM EST to 2:55 PM EST
- Where
- Madison County, 1.11 mi WSW of Redhouse to 1.05 mi ESE of Richmond
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.825, -84.289
Flash flooding due to an estimated 3 to 4 inches of rain closed three separate roads northwest of Richmond.
Flash Flood, Scott
- When
- July 30, 3:10 PM EST to 3:30 PM EST
- Where
- Scott County, 0.37 mi W of Great Crossing to 1.26 mi W of Great Crossing
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.220, -84.607
A spotter reported 2.5 inches of rain within one hour in Georgetown. Elkhorn Creek flooded one lane of State Highway 460 just west of Georgetown.
Flash Flood, Jefferson
- When
- July 30, 11:31 PM EST to 11:50 PM EST
- Where
- Jefferson County, 2.92 mi SSE of Smyrna to 3.2 mi ENE of Coral Ridge
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.089, -85.639
Louisville Emergency Management reported that rising water briefly closed Mount Washington and Washington Green Roads south of the Gene Snyder Expressway. The NWS forecast office recorded just under 2 inches within one hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 30, 2011$325,000 · EF0 · 18 events
- Damaging Winds in Michigan, July 30, 2011$78,000 · 63 kt wind · 23 events
- Flash Flood and Lightning Strike in Kentucky, July 30, 2011$165,000 · 2 events
- Flash Flooding in West Virginia, July 30, 2011$130,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2011$35,000 · 1 in hail · 19 events
- Flash Flooding and Damaging Wind in California, July 30 to 31, 20111 injured · $34,000 · 53 kt wind · 8 events
- Damaging Wind in Wisconsin, July 30, 20115 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 30, 20111 injured · $35,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 30, 2011$31,000 · 1 in hail · 14 events
- Flash Flood and Flooding in California, July 30 to 31, 2011$33,000 · 52 kt wind · 9 events
- Damaging Wind in Illinois, July 30, 2011$30,000 · 56 kt wind · 1 event
- Excessive Heat in Kansas, July 30 to 31, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317964, 317962, 317963.